Alert archive / Utah / Flash Flood Warnings in 2008
Flash Flood Warning 1, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jan 5, 2008, 8:55 AM MST for Kane County, Washington County, Utah. It was in force for 5 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 5, 2008, 8:55 AM MST (15:55 UTC)
- Expired
- Jan 5, 2008, 2:00 PM MST
- In force
- 5 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kane County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 32 km from the middle of the area, began a volume at 15:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 5, 9:00 AM MST | FLASH FLOOD | Zion Np, UT | 92 CFS TO 1232 CFS FROM 5 AM TO 9 AM. FLASH FLOODING REPORTED IN ZION NP. |
| Jan 5, 10:00 AM MST | FLASH FLOOD | Virgin, UT | VIRGIN WENT FROM 137 CFS TO 2591 CFS FROM 6 AM TO 10 AM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 3.9 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 653 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 511 m²/s²
- 0-3 km storm-relative helicity
- 740 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KSLC 051600
FFWSLC
UTC025-053-051900-
/O.NEW.KSLC.FF.W.0001.080105T1555Z-080105T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
855 AM MST SAT JAN 5 2008
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN KANE COUNTY IN UTAH...
EASTERN WASHINGTON COUNTY IN UTAH...
* UNTIL NOON MST
* AT 851 AM MST...FLASH FLOODING FROM HEAVY RAINS WAS REPORTED IN
THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ZION
NATIONAL PARK.
PARK RANGERS REPORTED FLASH FLOODING OF TRIBUTARIES OF THE VIRGIN
RIVER IN THE PARK. OTHER SMALL STREAMS AND NORMALLY DRY WASHES IN
THIS AREA ARE ALSO LIKELY EXPERIENCING FLASH FLOODING THIS MORNING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3701 11368 3752 11329 3748 11323 3746 11306
3750 11301 3750 11291 3754 11289 3754 11237
3701 11268
TIME...MOT...LOC 1555Z 180DEG 0KT 3729 11283
$$1 follow-up statement
000
WGUS55 KSLC 051835
FFWSLC
UTC025-053-052100-
/O.EXT.KSLC.FF.W.0001.000000T0000Z-080105T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1131 AM MST SAT JAN 5 2008
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
WESTERN KANE COUNTY IN UTAH...
EASTERN WASHINGTON COUNTY IN UTAH...
THIS INCLUDES ZION NATIONAL PARK...
* UNTIL 200 PM MST
* AT 1128 AM MST...ZION NATIONAL PARK OFFICIALS REPORTED FLASH
FLOODING CONTINUING IN THE PARK.
RAINS HAVE TAPERED OFF IN SOUTHWESTERN UTAH BUT FLASH FLOODING
CONTINUES IN WASHES AND SLOT CANYONS IN AND AROUND ZION NATIONAL
PARK. THIS FLOODING SHOULD ABATE OVER THE NEXT COUPLE OF HOURS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3701 11368 3752 11329 3748 11323 3746 11306
3750 11301 3750 11291 3754 11289 3754 11237
3701 11268
TIME...MOT...LOC 1831Z 180DEG 0KT 3729 11283
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jan 5, 3:37 AM MST, 5 hours 18 minutes earlier.
Area forecast discussion, Jan 5, 3:37 AM MST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
337 AM MST SAT JAN 5 2008
.SYNOPSIS...STRONG MOIST PACIFIC STORM WILL MOVE THROUGH
THE REGION THIS WEEKEND AND INTO MONDAY.
&&
.DISCUSSION...WIDESPREAD PRECIPITATION OCCURRING ACROSS NORTHERN
AND SOUTHWEST UTAH AS THE STRONG PACIFIC SYSTEM AND COLD FRONT
ENTER WESTERN UTAH. SNOW HAS BEEN HEAVY IN THE NORTHERN AND SW
MOUNTAINS WILL LOCALLY HEAVY RAIN IN SOUTHWEST UTAH WITH SNOW
LEVELS ARE RUNNING NEAR 6500 FEET. COLD FRONT AND TRAILING MID
LEVEL BAROCLINIC ZONE ON TRACK TO CROSS NORTHERN UTAH THIS MORNING
AND THEN SHIFT INTO CENTRAL UTAH THIS AFTERNOON AND EVENING.
STRONG TO SEVERE WINDS HAVE DECREASED SOMEWHAT IN THE NORTH BUT
REMAIN IN WARNING CRITERIA. STRONG 50-60 KNOT 700 MB FLOW WILL
BE SHUNTED TO THE SOUTHEAST THIS MORNING. BESIDES THE CURRENT WINDS
THE MAIN ISSUE TODAY WILL BE RAIN CHANGING TO SNOW AND HEAVY FOR
A PERIOD IN THE NORTHERN VALLEYS...INCLUDING THE SANPETE VALLEY
AND UINTA BASIN. ALSO HEAVY RAIN WILL CONTINUE IN THE SOUTHWEST
THIS MORNING AND THEN BECOME MORE INTERMITTENT THIS AFTERNOON.
THUS THE POTENTIAL FOR SIGNIFICANT RUNOFF IS THERE AND WE WILL
ADDRESS WITH A FLASH FLOOD WATCH OVER MAINLY ZION PARK. WILL ALLOW
WIND WARNINGS TO TRANSITION INTO WINTER STORM THOUGH A PERIOD OF
RAIN WILL OCCUR THIS MORNING BEFORE SNOW LEVELS CRASH TO THE
VALLEY FLOOR IN THE NORTH.
WITH THE COLD FRONT THIS MORNING MODEL SOUNDINGS PROG STEEPENING
LAPSE RATES RATHER QUICKLY. MEAN FLOW SHIFTS TOWARDS WEST LATER
THIS MORNING AND INTO THE AFTERNOON AND DECREASES SIGNIFICANTLY.
STRONG JET CORE FORECAST TO DIVE ACROSS SOUTHWEST AND CENTRAL UTAH
TODAY. THUS BAROCLINIC ZONE HAS GOOD SUPPORT THROUGH THE AFTERNOON
AS IT DROPS SOUTHWARD AND SHOULD SLOW OVER CENTRAL UTAH THIS
EVENING WHILE BECOMING WARM AIR ADVECTION AHEAD OF THE NEXT
PACIFIC WAVE TONIGHT. WARM AIR ADVECTION SNOW WILL LIKELY SPREAD
INTO NORTHERN UTAH LATE TONIGHT WHILE MEAN FLOW INCREASES FROM THE
SOUTHWEST. A SECONDARY COLD FRONT WILL ARRIVE ON SUNDAY WHICH WILL
BRING ANOTHER BAND OF HEAVY SNOWFALL...FOCUSED FROM THE WASATCH
FRONT AND THEN SPREADING ACROSS THE UINTA BASIN AND INTO SOUTHWEST
UTAH I-15 CORRIDOR DURING SUNDAY EVENING. HAVE EXTENDED WARNINGS
FOR THIS PERIOD OF SNOW AND ADDED A WATCH TO PART OF CENTRAL UTAH.
DUE TO BREAK IN SNOWFALL TONIGHT HAVE NOT EXTENDED THE CENTRAL AND
NORTHERN WASATCH FRONT BUT AT LEAST SOLID ADVISORY FOR SUNDAY...AND
DUE TO SUB ADVISORY SNOW TODAY IN WEST CENTRAL AND SOUTHWEST UTAH
HAVE NOT ISSUED HIGHLIGHTS TODAY BUT WARNING CRITERIA NEAR
FILLMORE ON SUNDAY A GOOD PROBABILITY WITH NORTHWEST FLOW BANKING
INTO THE MOUNTAINS SUNDAY EVENING SO ADDED A WATCH. CURRENT THINKING
IS SNOW ADVISORY ON SUNDAY AND SUNDAY EVENING FOR SOUTHWEST UTAH
I-15 CORRIDOR. THIS FRONTAL ZONE WILL EXTEND ACROSS THE CASTLE
COUNTRY AND COLD UINTA BASIN INTO SUNDAY EVENING BEFORE ENDING.
HAVE SIGNIFICANTLY RAISED WEATHER CHANCES IN THE NORTH ON SUNDAY.
THE FINAL IN THE SERIES OF WAVES ARRIVES SUNDAY NIGHT AND MONDAY
ACROSS NORTHERN UTAH. THIS BRINGS THE COLDEST AIR MASS FROM 700
TO 500 MB...AND SHOULD BE ASSOCIATED WITH ANOTHER WIND SHIFT TO
NORTHWEST BY MONDAY AFTERNOON...AND -16C AIR MASS AT THIS LEVEL.
SNOWFALL COULD BE A COUPLE TO FEW INCHES IN THE VALLEYS AND HIGH
END SNOW ADVISORY IN THE CENTRAL AND NORTHERN MOUNTAINS.
SHORT WAVE RIDGE PROGGED FOR MONDAY NIGHT AND TUESDAY. ANOTHER
SYSTEM DEVELOPS WARM AIR ADVECTION ON TUESDAY AND MOISTENS THE
AIR MASS IN NORTHERN UTAH. SOUTHERLY FLOW WILL WARM THE NORTHERN
VALLEYS AS WELL AS AIR MASS WARMING WHICH WILL BRING HIGHER SNOW
LEVELS. COLD FRONT FORECAST FOR TUESDAY NIGHT AS THE SHORT WAVE
TROUGH PASSES THROUGH PER ECMWF AND GFS RUNS...AND LINGERING POST
FRONTAL SNOW SHOWERS ON WEDNESDAY...ESPECIALLY IN THE NORTHERN
MOUNTAINS. TRACK OF SHORT WAVE TROUGH SUPPORTS SNOW SPREADING
DOWN THE I-15 CORRIDOR INTO SOUTHWEST UTAH AND AFFECTING
PARTS OF THE EASTERN VALLEYS AS WELL WITH SNOW SHOWERS INTO
SOUTHEAST UTAH.
A SIMILAR WAVE IS FORECAST FOR THURSDAY INTO FRIDAY SO HAVE PLACED
HIGHER WEATHER CHANCES FOR THE NORTH. 00Z ECMWF DIGS THIS SYSTEM
INTO THE DESERT SOUTHWEST ON FRIDAY.
&&
.HDYRO...STRONG UPSLOPE AND HEAVY PRECIPITATION OCCURRING IN
SOUTHWEST UTAH AND WILL CONTINUE THROUGH THIS MORNING. SNOW
LEVEL 6500 TO 7000 FEET AND HEAVY RAIN ALREADY PAST FEW
HOURS IN ENTERPRISE AND ZNP WITH 0.3 TO 0.8 INCHES. UPPER TROUGH
MOVE OVERHEAD THIS MORNING SUPPORTS MORE HEAVY RAIN AND RUNOFF
WILL BECOME SIGNIFICANT THIS MORNING. HAVE ISSUED WATCH FOR
FLASH FLOOD PRONE AREAS OF THE SOUTHWEST. PRECIPITATION TAPERS
TO SHOWERS THIS AFTERNOON AND SNOW LEVELS BEGIN TO LOWER.
&&
.AVIATION...MODERATE SOUTHERLY WINDS WILL CONTINUE AT THE KSLC
TERMINAL UNTIL A COLD FRONT MOVES THROUGH BETWEEN 12Z OR 13Z THIS
MORNING. RAIN WILL ACCOMPANY THE FRONT BUT A CHANGE OVER TO SNOW IS
EXPECTED BY 14Z ALTHOUGH THERE IS A 30 PERCENT CHANCE THAT A CHANGE
OVER WILL HOLD OFF UNTIL 15Z. IFR OR LOWER CONDITIONS ARE EXPECTED
TO PREVAIL THROUGH 21Z. HOWEVER...THERE IS A 20 PERCENT CHANCE THAT
THE SNOW AND LIFR CONDITIONS COULD END BY 19Z.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HEAVY SNOW WARNING UNTIL 5 PM SUNDAY FOR UTZ011.
HIGH WIND WARNING UNTIL 5 AM SATURDAY FOR UTZ003.
WINTER STORM WARNING UNTIL 6 PM SATURDAY FOR UTZ001-UTZ002-
UTZ003.
WIND ADVISORY UNTIL 5 AM SATURDAY FOR UTZ002-UTZ004.
WINTER STORM WARNING UNTIL 5 PM SUNDAY FOR UTZ004.
WINTER STORM WARNING UNTIL 6 PM SUNDAY FOR UTZ007-UTZ008-UTZ009-
UTZ010-UTZ517-UTZ518.
WINTER STORM WARNING UNTIL 5 PM SUNDAY FOR UTZ006.
HIGH WIND WARNING UNTIL 8 AM SATURDAY FOR UTZ015-UTZ016.
SNOW AND BLOWING SNOW ADVISORY UNTIL 6 PM SATURDAY FOR UTZ005.
WINTER STORM WATCH FROM 6 AM SUNDAY TO 9 PM SUNDAY FOR UTZ014-
UTZ015.
WIND ADVISORY UNTIL 8 AM SATURDAY FOR UTZ014.
SNOW ADVISORY UNTIL 5 PM SUNDAY FOR UTZ012.
FLASH FLOOD WATCH UNTIL NOON SATURDAY FOR UTZ019.
WY...WINTER STORM WARNING UNTIL 5 PM SUNDAY FOR WYZ021.
&&
PUBLIC...TARDY
AVIATION...STRUTHWOLF
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)Hazardous weather outlook, Jan 5, 6:00 AM MST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 600 AM MST SAT JAN 5 2008 UTZ001>016-019>021-517-518-WYZ021-061330- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 600 AM MST SAT JAN 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...THROUGH TONIGHT STRONG WINDS WILL DECREASE THROUGH THE DAY BUT HEAVY SNOW WILL CONTINUE IN THE MOUNTAINS AND MANY OF THE VALLEYS ACROSS UTAH. HEAVY RAIN WILL CONTINUE IN THE VALLEYS OF SOUTHWEST UTAH TODAY. REFER TO WIND...FLASH FLOOD AND WINTER WEATHER STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ANOTHER DISTURBANCE WILL BRING MORE HEAVY SNOW ON SUNDAY. THE SNOW WILL AFFECT VALLEYS AND MOUNTAINS ACROSS MUCH OF UTAH AND SOUTHWEST WYOMING. THE FINAL DISTURBANCE IN THIS SERIES WILL BRING ADDITIONAL SNOWFALL ON MONDAY. ANOTHER COLD FRONT IS FORECAST TO IMPACT THE REGION TUESDAY NIGHT AND WEDNESDAY...AND POSSIBLY AGAIN LATE IN THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING AND REPORTING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) TARDY
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 4, 9:58 PM MST | Heavy Snow Warning | SLC | 63 hr | |
| Jan 5, 4:44 AM MST | Flash Flood Watch | SLC | 7 hr | |
| Jan 5, 5:37 AM MST | Winter Storm Watch | SLC | 10 hr | |
| Jan 5, 3:25 PM MST | Flash Flood Warning | SLC | Washington | 3 hr |
| Jan 5, 3:51 PM MST | Snow Advisory | SLC | 24 hr |
Nearby
Flash Flood Warnings in Utah, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.